THE SUNDAY TELEGRAPH – 29 January 1995
Murder most sophisticated
Poisoning is the most likely form of homicide to go undetected, says Dr James Le Fanu.
THE PUBLIC’S perennial and vicarious interest in murder trials has been well catered for this week, with a choice between Los Angeles – the O. J. Simpson case – and Edinburgh, where biochemistry lecturer Dr Paul Agutter is accused of allegedly spiking supermarket tonic bottles with the drug atropine.
Although the Simpson drama has attracted the lion’s share of attention, connoisseurs of crime will no doubt be paying closer attention to developments in Edinburgh. Poisoning is much the most interesting and sophisticated method of homicide – and the one with the highest chance of going undetected – usually by the administration of a poison whose deadly effect is difficult to distinguish from death by natural causes. Thus the symptoms of phosphorous poisoning are very similar to those of yellow atrophy of the liver, while thallium simulates the symptoms of polyneuritis – an acute inflammation of the nerves. An Australian woman successfully disposed of two of her husbands in this manner before a detective, suspicious of the similarity of their deaths, ordered their bodies to be exhumed. Toxicological tests revealed massive levels of thallium in the tissues of both.
More recently, the Newcastle surgeon and chairman of the BMA’s Ethical Committee, Mr Paul Vickers, induced a lethal aplastic anaemia – destruction of the bone marrow – in his wife with the anti-cancer drug CCNU. This was a perfect murder in every respect, and Vickers would certainly have got away with it had he not later called off the marriage to his girlfriend and accomplice – who then went to the police and revealed all. Despite the many advantages of murder by poisoning, it remains a rare means of homicide, probably because the poisons themselves are difficult to get hold of, due to rigorous safety regulations.
A more intriguing reason was suggested by Michael Green, professor of forensic medicine at Sheffield University, in an address to the Association of Police Surgeons two years ago, appropriately entitled "Getting Away With Murder". He argued that the apparent rarity of death by poisoning may indeed be because most go undetected. "It is suspected that some illnesses and deaths, especially amongst the elderly, are deliberately drug-induced – notably by overdosage with digoxin [a heart drug] and sedatives," he said.
Further, trends in the forensic-pathology service have reduced the thoroughness of investigations into cases of sudden or unexpected death, thus increasing the chances that death by poisoning will be overlooked. The number of autopsies is certainly falling – and, Professor Green alleges, so is their quality. As a result of financial constraints, it is now more difficult to persuade hospital laboratories to screen for drugs and other toxic substances. "Poisoning," Professor Green urged, "should always cross the minds of those dealing with an unusual case of sudden illness or death."
There could be no better illustration of the importance of this advice than the following very unusual case of a mystery illness, described by Victor Dubowitz, Professor of Paediatrics at the Hammersmith Hospital.
Early one Sunday morning Professor Dubowitz was phoned by a doctor in Qatar and asked if he would admit a 19-month-old girl who, over a period of 10 days, had become increasingly drowsy and lethargic and was unable to sit upright or walk.
By the time the girl arrived at the Hammersmith, she was semi-conscious and unresponsive to commands. She made continuous restless movements when disturbed, had a hoarse cry and seemed to be sweating excessively, even though her temperature was normal.
Professor Dubowitz suspected a viral infection of the brain, or encephalitis, and was disconcerted when all the investigations that might support such a diagnosis were entirely normal. However, the girl’s condition deteriorated to a point where it was thought she would have to be put on a ventilator. While this was being discussed on a ward round, the nurse sitting by the child’s bedside interrupted to say she thought the diagnosis was thallium poisoning. In response to the somewhat surprised reaction of the medical staff, she pointed out that the Agatha Christie novel she was reading, A Pale Horse, described several cases of thallium poisoning, in which the victim’s symptoms were remarkably similar to those of the girl. In addition, the one consistent feature stressed in the book – loss of hair – had just become apparent that morning.
Professor Dubowitz ordered an urgent toxicological analysis, which revealed very high urine levels of thallium – a domestic poison widely used in the Middle East to eliminate cockroaches and rodents, with which she may have been deliberately poisoned. Luckily, the girl responded to treatment, although even four months later she still needed support when standing and walking.
"We are indebted to the late Agatha Christie for her excellent and perceptive clinical description," Professor Dubowitz concludes in his report. And to the nurses’s powers of observation, it would be fair to add.
Copyright: Telegraph Group Ltd